Recall prompted by a concern over loose particulate matter
The opioid overdose antidote Naloxone has been recalled by its maker, Hospira, the US Food and Drug Administration said Monday.
The recall was prompted by the potential for “loose particulate matter on the syringe plunger” which could result in a range of adverse events. “In the event that impacted product is administered to a patient, the patient has a low likelihood of experiencing adverse events ranging from local irritation, allergic reactions, phlebitis, end-organ granuloma, tissue ischemia, pulmonary emboli, pulmonary dysfunction, pulmonary infarction, and toxicity.”
No instances of adverse events have been reported, according to the recall announcement. Anyone who experiences a related adverse event should report it to the FDA.
Naloxone Hydrochloride is sold for IV use, intramuscular use and subcutaneous use. The recall affects single use sterile cartridge units with lot numbers 72680LL and 76510LL in 0.4 mg/ml, 1 mL in, and 2.5 mL strengths. They were sent to wholesalers, distributors and hospitals in the United states, Puerto Rico and Guam between February 2017 and February 2018.
Follow CNN Health on Facebook and Twitter
Hospira is asking distributors and retailers to discontinue using and distributing the recalled product and notify anyone who they have sent it to including stores, pharmacies and hospitals.
Naloxone used to only be available in hospitals but is now carried by many first responders, medical professionals and is available without a prescription in some places, all in response to the ongoing opioid epidemic.
When administered, Naloxone can quickly restore normal respiration to someone whose breathing has slowed or stopped due to opioids.
CNN’s Susan Scutti contributed to this report.